A great place to start Disorder information source Rated and Reviewed Sleep Links Entrance to all monitored Sleep Forums Search all of Sleepnet.com

Ask a
Sleep Technologist
Question 20

Sleepnet.com's "Ask a Sleep Technologist " does not provide medical advice, such as that provided through a direct consultation and is not intended to replace it. The responses given are only educational and informative in nature and cannot in any way be used to represent a complete analysis or diagnosis. We cannot make recommendations regarding diagnosis and therapy. Those issues should be addressed directly with your health care practitioner. Use of the "Ask the Sleep Specialist" Q&A forum indicates your agreement with these terms. Submit a Question

Question 20- Can I take antidepressants when having a sleep study?

From: PL

Hi,

I am supposed to go have a sleep study in the next couple of weeks for daytime sleepiness/ not refreshed after a nights sleep. My question is this: I am on meds for depression/anxiety, one of which is Welbutrin 200 mg. Since this is a stimulant, it has helped some with the daytime sleepiness. Is this "help" artificial and not getting to the underlying problem or does it actually correct something chemical.

My concern is that if I have test while taking meds to sleep and wake, that I won't get a true reading and that I would not be able to do the nap test the next day.

CPAP did not work for me nor did a dental appliance used to keep my jaw forward, nor did two types of nasal spray (I have year round allergies and stuffiness).

I have been tired since I was a kid and am 43 now.

Thank you,
PL


Answer Provided by Sandman
August 13, 2008

You should talk to your sleep doctor about medications and your sleep study. Some are ok some are not, depends on the type of study.

If you have had a sleep study and tried cpap it means you have OSA. OSA will cause daytime sleepiness and un refreshed awakenings. You should tell your doctor that CPAP didn't work for you and how long you used it.

If they are testing for Narcolepsy then you will have to wear the CPAP during the study and for the naps.

The help from Wellbutrin is artificial, and it is not a stimulant, it is an ant-depressant. One side effect, in small percentage of people, is insomnia. If you have insomnia from it let your sleep doc know.

Best wishes and Sweet dreams,

Sandman

Disclaimer, I am not an MD and my opinions should not be taken as medical advice. If you feel that you need assistance with medications and/or diagnosis, you should seek medical advice from a qualified physician.




Copyright ©1995-2010 Sleepnet.com., All rights reserved